Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS North Platte, NE

May 14, 1998Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 14, 1998, 7:20 PM CDT for Brown County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1998, 7:20 PM CDT (00:20 UTC)
Expired
May 14, 1998, 8:25 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Brown County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:25 PM CDTHail 1.75Johnstown, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS1 KLBF 150017 RRA
SVRLBF
NEC017-150125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 825 PM CDT

* AT 718 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES SOUTHWEST OF AINSWORTH OR 13 MILES SOUTH
  SOUTHWEST OF JOHNSTOWN MOVING NORTH AT 30 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  AINSWORTH                    BY 745 PM CDT
  JOHNSTOWN                    BY 745 PM CDT

A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:50 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 14, 2:50 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT THU MAY 14 1998

...FORECAST PROBLEM WILL BE CHANCE OF SEVERE THUNDERSTORMS AND POPS...

MODELS SIMILAR MOVING 500 TROUGH OVER GREAT BASIN REGION SLOWLY EAST
TODAY WITH HINT OF A SHORTWAVE WITH VORT LOBE MOVING INTO WESTERN
NEBRASKA AT 00Z TONIGHT. 500 TROUGH WITH TIME BECOMES NEGATIVE TILTED
BY 12Z WITH VORT MAX AND VORT LOBE INTO WESTERN NEBRASKA WITH BEST
DYNAMICS SOUTH INTO KS. THE TROUGH THEN LIFTS TO THE NORTHEAST INTO
GREAT LAKES REGION BY END OF FORECAST PERIOD.

INSTABILITY IS THERE TONIGHT WITH LIFTED INDEXES PROGGED TO BE IN -2 TO
-8 RANGE ACROSS CWA...700-500 DELTA T GREATER THAN 19 OVER CWA
TONIGHT...850 AND 700 THTE RIDGES CENTERED OVER CWA EARLY TONIGHT AND
THEN THESE MOVE OFF TO THE EAST. CAPES AT 00Z ARE PROGGED TO BE IN
500-3500 J/KG RANGE WITH MOST UNSTABLE AIR IN CWA OVER NORTHEAST CWA
WHERE LLJ STAYS TONIGHT. WITH SHORTWAVE INTO SW NEB AT 00Z AND MODELS
PROGGING MID LEVEL COOLING...THIS WOULD ALL INDICATE SIGNIFICANT
THUNDERSTORM OUTBREAK TONIGHT. PROBLEM IS CAP WHICH REMAINS STRONG ON
DDC...TOP AND OAX SOUNDINGS. FRONT IS ALSO NEARBY AND HAS ACTUALLY
RETROGRESSED SLIGHTLY AS LBF DEW POINT WENT FROM 51 AT 18Z TO 56 AT
1930Z AND WIND WENT TO SOUTHEAST. A GOOD EXPLANATION FOR THIS WOULD BE
SFC LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO NEAR DEN WHICH WOULD
TEND TO PULL THE FRONT BACK TO THE WEST. 18Z SFC FRONT POSITION SHOWED
IT FROM BTWN ANW...ONL TO LXN TO NEAR MCK WITH DRYLINE ACROSS WESTERN
KS. FEEL WITH VORT LOBE AND SHORTWAVE INTO SOUTHWEST NEBRASKA THIS
EVENING...THIS WILL BE ENOUGH TO BREAK THE CAP...BUT PROBLEM REMAINS
LACK OF SIGNIFCANT LOW LEVEL MOISTURE TO THE WEST OF LBF. FEEL
THUNDERSTORM CHANCES WILL BE HIGHEST EAST OF A LINE FROM ANW...ONL AREA
TO LBF WITH LOWEST CHANCES IN NORTHWEST CWA. BY TOMORROW...THINGS
SHOULD BE DRYING OUT.

SEE CCF FOR POPS IDEAS. RECOMMEND UPPING TEMPS SLIGHTLY IN VTN GROUPING
TO NEAR 50 AND LOWER 50S FOR LBF...OGA AND IML ZONES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF BU 052/075 045/079 050 705200  ANW BU 052/073 045/079 052 706200
OGA BU 052/075 046/079 051 703100  ONL BU 054/073 047/080 054 706300
IML BU 053/075 046/080 051 703100  BBW BU 054/074 046/080 052 706200
VTN BU 050/072 044/080 052 703100

MICHELS

In the hours before

Local storm report, May 14, 6:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
640 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    22 NE SPRINGVIEW          NE   1.00 INCH HAIL
05/14/98   KEYA PAHA

M. MUTCHLER
Local storm report, May 14, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
651 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    23 NE SPRINGVIEW          NE   1.75 INCH HAIL
05/14/98   KEYA PAHA

M. MUTCHLER
Local storm report, May 14, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
712 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    6 WNW JOHNSTOWN           NE   0.88 INCH HAIL
05/14/98   BROWN

M. MUTCHLER
Local storm report, May 14, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
712 PM CDT THU MAY 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    6 WNW JOHNSTOWN           NE   0.88 INCH HAIL
05/14/98   BROWN

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:10 PM CDTSevere Thunderstorm WarningLBFKeya Paha45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.